Kansas, 2020

Hail in Kansas, May 22, 2020

May 22, 2020 · NWS TOP · 1 event in 1 county or zone

The majority of storms remained below severe limits but there was one report of quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The majority of storms remained below severe limits but there was one report of quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 4:55 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 22, 4:55 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
555 PM CDT Fri May 22 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 329 PM CDT Fri May 22 2020

Water vapor imagery this afternoon showed a closed low centered over
Ohio with a trough over the western US. A shortwave was located over
the central Plains with a low present near the Kansas/Nebraska
border. Cloud cover has decreased over the CWA with southern areas
seeing mostly sunny skies. The cyclonic circulation in northern
Kansas and southern Nebraska will slowly progress east through this
afternoon and will be the instigator of isolated showers and
thunderstorms. Forecast soundings show MLCAPE around 500-1000 J/kg
with sufficient low level speed shear and surface vorticity to yield
the possibility of a few landspouts developing under thunderstorm
updrafts. Confidence is quite low in the occurrence of any
landspouts, but the main area of concern would be near the KS/NE
border through the evening hours. Areas south of Interstate 70
should remain dry with temperatures falling into the upper 50s.

A dry period is expected late tonight into Saturday as a weak ridge
builds into the area. Southerly winds and reduced cloud cover will
allow temperatures to warm into the mid 80s Saturday afternoon.
Another conditional chance for thunderstorms sets up during the
afternoon and evening with the greatest risk across north central
Kansas. Convection is progged to develop north of the warm front in
Nebraska and South Dakota and along the dryline in the High Plains.
Any convection over the High Plains may propagate into north central
Kansas with CAPE and shear supportive of strong winds and hail.

.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri May 22 2020

There is some agreement between models for another dry period during
the day Sunday as the surface front approaches the area from the
northwest. Ahead of the front, shower and thunderstorm chances
increase Sunday night and continue through mid-week as the front
stalls across the central CONUS with the primary concern being heavy
rainfall leading to localized flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri May 22 2020

It appears that showers or t-storms should stay just north of the
TAF sites through around 3z with sfc winds forecast to veer to the
southwest this evening. Light winds overnight with VFR conditions
expected to persist through the forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Flanagan
LONG TERM...Flanagan
AVIATION...Omitt
Hazardous weather outlook, May 22, 2:31 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
331 PM CDT Fri May 22 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
331 PM CDT Fri May 22 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms may redevelop this afternoon north of Interstate 70
in northeast Kansas. There is a small potential for these storms
to produce a landspout or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of thunderstorms are possible late Saturday
afternoon and through the Memorial Day holiday. Thunderstorms
could be strong or severe at times, and flooding will become more
of a concern with each subsequent round of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 22, 5:00 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT Fri May 22 2020

KSZ009-010-022-023-222345-
Pottawatomie-Riley-Washington-Marshall-
600 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL RILEY...NORTHWESTERN
POTTAWATOMIE...NORTHEASTERN WASHINGTON AND MARSHALL COUNTIES...

At 559 PM CDT, Doppler Radar was tracking storms capable of
producing funnel clouds. Persons should remain alert and move to a
safe place if a funnel cloud approaches.

Locations impacted include...
Marysville, Blue Rapids, Blaine, Frankfort, Hanover, Waterville,
Axtell, Olsburg, Beattie, Barnes, Summerfield, Vermillion, Oketo,
Hollenberg, Lillis and Bremen.

LAT...LON 4000 9624 3957 9624 3938 9662 3994 9705
      4000 9702
TIME...MOT...LOC 2259Z 209DEG 20KT 3990 9701 3944 9664
Special weather statement, May 22, 5:33 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
633 PM CDT Fri May 22 2020

KSZ011-012-230000-
Brown-Nemaha-
633 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL NEMAHA AND WESTERN
BROWN COUNTIES...

At 632 PM CDT, Doppler Radar was tracking showers capable of
producing funnel clouds. Persons should remain alert and move to a
safe place if a funnel cloud approaches.

Locations impacted include...
Sabetha, Fairview, Morrill, Hamlin and Kickapoo Reservation.

LAT...LON 3967 9566 3967 9585 4000 9579 4000 9562
      3999 9562
TIME...MOT...LOC 2332Z 185DEG 29KT 4000 9570 3970 9579
Special weather statement, May 22, 6:02 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
702 PM CDT Fri May 22 2020

KSZ011-012-230015-
Brown-Nemaha-
702 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEMAHA AND NORTHWESTERN
BROWN COUNTIES...

At 702 PM CDT, Doppler Radar was tracking a storm capable of
producing funnel clouds. Persons should remain alert and move to a
safe place if a funnel cloud approaches.

Locations impacted include...
Sabetha and Morrill.

LAT...LON 3987 9566 3987 9586 4000 9589 4000 9565
TIME...MOT...LOC 0002Z 174DEG 25KT 3991 9579
Local storm report, May 22, 6:07 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FUNNEL CLOUD     2 ENE LILLIS            39.62N 96.27W
05/22/2020                   MARSHALL           KS   STORM CHASER

            STORM CHASER LOCATED APPROX. 7 SOUTH OF
            VERMILLION SAW A FUNNEL CLOUD LOOKING TO HIS
            WEST.

&&
Special weather statement, May 22, 6:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT Fri May 22 2020

KSZ011-012-230100-
Brown-Nemaha-
736 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR NORTHERN NEMAHA AND NORTHWESTERN
BROWN COUNTIES...

At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Pawnee City to 3 miles
northwest of Woodlawn. Movement was northeast at 30 mph.

Pea size hail and funnel clouds will be possible with these storms.

Locations impacted include...
Sabetha, Morrill, Bern, Oneida and Woodlawn.

LAT...LON 4000 9555 3975 9585 4000 9624
TIME...MOT...LOC 0036Z 211DEG 28KT 3998 9617 3981 9592
Special weather statement, May 22, 6:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
757 PM CDT Fri May 22 2020

KSZ011-012-230130-
Brown-Nemaha-
757 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHERN
BROWN COUNTIES UNTIL 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bern to Fairview. Movement was northeast
at 25 mph.

Funnel Clouds, Penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Hiawatha, Sabetha, Fairview, Morrill, Reserve and Hamlin.

LAT...LON 3992 9534 3979 9572 4000 9601 4000 9534
TIME...MOT...LOC 0056Z 240DEG 21KT 4000 9596 3984 9572

The radar

The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
May 22, 7:10 PM CST to 7:11 PM CST
Where
Brown County, 1.06 mi W of Morrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.700

Nickel and quarter size hail reported in Morrill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895814.